Lightning, Brunswick
- When
- August 22, 4:33 PM EST
- Where
- Brunswick County, 4.27 mi SSE of Mill Creek
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.041, -78.060
A house was struck by lightning on Westwood Road.
A cold front pushed into a very humid airmass, producing strong thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A cold front pushed into a very humid airmass, producing strong thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 22, 2:17 PM EST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 317 PM EDT MON AUG 22 2011 .SYNOPSIS... A WEEK COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON... ACCOMPANIED BY A CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL FOLLOW THE FRONT AND RIDGE ACROSS THE CAROLINAS TUESDAY THROUGH THURSDAY. IRENE COULD POTENTIALLY IMPACT THE SOUTHEAST STATES AS A HURRICANE THIS WEEKEND. ALL RESIDENTS ARE ADVISED TO CLOSELY MONITOR THE PROGRESSION OF IRENE. && .NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM MONDAY...WIDESPREAD CU FIELD OVER FORECAST AREA WITH SHWRS/TSTMS DEVELOPING IN WARM AND HUMID AIR MASS AHEAD OF COLD FRONT WHICH IS LOCATED NORTHWEST OF CWA. DEWPOINT TEMPS RUNNING IN THE 70S BUT DECENT AMOUNT OF DRY AIR ALOFT WORKING ITS WAY INTO AREA...ESPECIALLY ABOVE 9000 FT WHERE A DRIER NW FLOW EXISTS. PCP WATER VALUES UP AT 2 INCHES THIS MORNING DOWN TO AROUND 1.6 INCHES MID MORNING. SHWRS/TSTMS SHOULD BE DEVELOP IN WARM SECTOR AHEAD OF COLD FRONT BUT BEST CAPE UP AROUND 3K J/KG REMAINS FROM SC/NC BORDER SOUTH ALONG COASTAL SECTIONS OF SC. THE SEA BREEZE SHOULD REMAIN THE BEST FOCUS FOR ANY CONVECTION THIS AFTERNOON AND ALONG COLD FRONT. THE W-NW COMPONENT KEEPING THE SEA BREEZE PINNED CLOSER TO THE COAST. WITH INCREASING W-NW WINDS AS YOU MOVE UP THROUGH THE ATMOSPHERE AND LOOKING AT SOUNDING DATA...EXPECT MORE IN THE WAY OF WIND DAMAGE IF STORMS DO DEVELOP. WITH PLENTY OF SUNSHINE IN MOST PLACES...TEMPS REACHED UP TOWARD 90 MOST PLACES. OVERALL HEAT AND MOISTURE WILL PRODUCE UNSTABLE CONDITIONS ACROSS THE AREA UNTIL COLD FRONT PASSES LATER TODAY. RUC DOES SHOW AN INCREASE IN PCP WATER BACK UP TO 1.75 INCHES BY THIS AFTN WITH CAPE UP TO 3K BUT THEN SHOWS CAP DEVELOPING BY 22Z. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 PM MONDAY...WEAK UPPER TROUGH WILL PERSIST ALOFT THROUGH THE SHORT TERM PERIOD...WHILE THE SURFACE IS PRIMARILY DOMINATED BY HIGH PRESSURE MIGRATING FROM THE MID-ATLANTIC TO OFF THE COAST. BEST INSTABILITY TUESDAY WILL LIKELY BE FOUND ACROSS THE SC ZONES...THUS PLACED THE HIGHEST POPS THERE. PRECIPITABLE WATER HOVERS AROUND 2 INCHES AND LOW CHANCES FOR MAINLY DIURNALLY DRIVEN CONVECTION PERSIST INTO WEDNESDAY. MAX/MIN TEMPERATURES WILL BE WITH A COUPLE DEGREES OF NORMAL THROUGH THE PERIOD. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 3 PM SUNDAY...IRENE CONTINUES TO BE THE MAIN FOCUS OF THE PERIOD...EXPECTED TO IMPACT THE SOUTHEASTERN US COAST LATE IN THE WEEK. STILL A LOT OF UNCERTAINTY WITH RESPECT TO ALL FACETS OF THE STORM...BUT IT IS LOOKING MORE AND MORE LIKE IT WILL HAVE A SIGNIFICANT IMPACT ON THE ILM AREA BETWEEN FRI AND SUN. AHEAD OF IRENE A WEAK SURFACE TROUGH WITH DEEP MOISTURE MOVES INTO THE AREA THU. LOW LEVEL CONVERGENCE WITH THIS FEATURE SHOULD PRODUCE SOME AFTERNOON SHOWERS AND THUNDERSTORMS. IRENE SHOULD ACCELERATING OFF TO THE NORTHEAST LATER SUN AND ON MON. SUBSIDENCE BEHIND IRENE WILL HELP DRY THINGS OUT EARLY NEXT WEEK. TEMPERATURES WILL BE NEAR TO ABOVE CLIMO THROUGH THE PERIOD...WITH THE EXCEPTION OF HIGHS THE DAY IRENE OR HER REMNANTS MOVE ACROSS THE AREA. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... AS OF 18Z...HRRR MODEL STILL ADVERTISING SCATTERED SHOWERS TO DEVELOP OVER THE REGION...STARTING AROUND 19-20Z. PWAT VALUES ARE DOWN TO AROUND 1.6 INCHES...WITH FAIRLY HIGH LFC'S. WITH DRY AIR ALOFT...ANY CONVECTION WILL LIKELY BE LOW TOPPED. LIGHT WEST WIND WILL BE REPLACED WITH A SOUTHEAST RESULTANT...A BIT LATER THAN USUAL...20-22Z. TONIGHT...ANOTHER CHANCE FOR TYPICAL LATE SUMMER MVFR FOG...PARTICULARLY IF SKIES STAY SCATTERED. TUESDAY...VFR CONDITIONS EXPECTED WITH ISOLATED SHOWERS IN THE AFTERNOON. EXTENDED OUTLOOK...SCATTERED AFTN SHRA/TSRA THROUGH THURSDAY. A TROPICAL SYSTEM COULD POTENTIALLY AFFECT THE REGION FRIDAY AND SATURDAY WITH WIND...IFR CEILINGS AND IFR VISIBILITIES. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM MONDAY...LATEST BUOY AND COASTAL OBS SHOW SEAS HAVE DROPPED DOWN AROUND 3 FT AT FRYING PAN SHOALS. SW WINDS AROUND 10 TO 15 KTS WILL SHIFT AROUND AS COLD FRONT PUSHES SOUTHEAST THROUGH WATERS TONIGHT. SEAS 2 TO 3 FT THROUGH THIS EVENING WILL DROP IN AN OFF SHORE FLOW OVERNIGHT AS FRONT MOVES THROUGH AND PUSHES SOUTH OF WATERS BY MORNING. EXPECT SEAS 1 TO 2 FT MOST WATERS BY MORNING WITH WINDS SHIFTING AROUND TO THE N-NE 10 TO 15 KFT. SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 PM MONDAY...NORTHEAST FLOW TUESDAY MORNING WILL VEER TO AN EASTERLY DIRECTION THROUGH WEDNESDAY MORNING AS HIGH PRESSURE SHIFTS OFF THE MID-ATLANTIC COAST. ADDITIONAL VEERING TO THE SOUTHEAST IS LIKELY BY WEDNESDAY EVENING. SPEEDS WILL BE HIGHEST TUESDAY THEN THE PRESSURE GRADIENT RELAXES. LOW PERIOD WAVES WILL DOMINATE TUESDAY... THEN THE FORE-RUNNERS FROM IRENE WILL ARRIVE BY TUESDAY EVENING AND STEADILY BUILD THROUGH WEDNESDAY. LONG TERM /THURSDAY THROUGH SATURDAY/... AS OF 3 PM SUNDAY...AHEAD OF IRENE LONG PERIOD SWELLS...15 TO 20 SEC FROM THE SOUTHEAST...WILL START REACHING THE WATERS THU. OTHER THAN THE LONG PERIOD GRADUALLY BUILDING SWELLS CONDITIONS SHOULD BE FAIRLY BENIGN THU...ONSHORE FLOW 10 KT OR LESS AND SEAS 3 TO 5 FT. DETAILS BEYOND FRI...WIND DIRECTION AND WAVE HEIGHT/SWELL...HINGE ON THE TRACK AND STRENGTH OF IRENE. HOWEVER...CONFIDENCE IS HIGH THAT CONDITIONS ACROSS THE WATERS LATE FRI AND SAT WILL BE QUITE TREACHEROUS. DOUBLE DIGIT SEAS SEEM A GIVEN WITH WIND SPEEDS AT OR ABOVE SCA THRESHOLDS LATE IN THE PERIOD. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...RGZ SHORT TERM...SRP LONG TERM...III AVIATION...HDL/RGZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 520 PM EDT MON AUG 22 2011 AMZ250-252-254-256-231100- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 520 PM EDT MON AUG 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT. ISOLATED STRONG THUNDERSTORMS THIS EVENING MAY PRODUCE STRONG WINDS ARE LARGE HAIL. ACTIVITY SHOULD END OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HURRICANE IRENE IS EXPECTED TO AFFECT THE CAROLINA COASTAL WATERS THIS WEEKEND. THERE IS STILL CONSIDERABLE UNCERTAINTY WITH REGARDS TO THE TRACK THE STORM WILL TAKE AND ITS IMPACT ON THE AREA. LARGE SWELLS FROM IRENE WILL BEGIN TO ARRIVE ON THE CAROLINA COAST WEDNESDAY. EVERYONE SHOULD PAY VERY CLOSE ATTENTION TO LATEST FORECASTS ON HURRICANE IRENE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ105>110-SCZ053>056-231100- INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-COASTAL NEW HANOVER- INLAND BRUNSWICK-COASTAL BRUNSWICK-INLAND HORRY-COASTAL HORRY- INLAND GEORGETOWN-COASTAL GEORGETOWN- 520 PM EDT MON AUG 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. STRONG TO POTENTIALLY SEVERE THUNDERSTORMS THIS EVENING WILL PUSH OFFSHORE OVERNIGHT. LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES MAY OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HURRICANE IRENE IS EXPECTED TO AFFECT THE CAROLINA COAST THIS WEEKEND. THERE IS STILL CONSIDERABLE UNCERTAINTY WITH REGARDS TO THE TRACK THE STORM WILL TAKE AND ITS IMPACT ON THE AREA. AT A MINIMUM...STRONG RIP CURRENTS ARE EXPECTED TO DEVELOP WEDNESDAY AND PERSIST THROUGH THE WEEKEND AS LARGE SWELLS FROM IRENE ARRIVE ON THE COAST. EVERYONE SHOULD PAY VERY CLOSE ATTENTION TO LATEST FORECASTS ON HURRICANE IRENE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-099-SCZ017-023-024-032-033-039-231100- ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG- 520 PM EDT MON AUG 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING WITH STRONG WINDS...LARGE HAIL...AND FREQUENT LIGHTNING. WATERSPOUTS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HURRICANE IRENE MAY AFFECT THE CAROLINAS THIS WEEKEND. THERE IS STILL CONSIDERABLE UNCERTAINTY WITH REGARDS TO THE TRACK THE STORM WILL TAKE AND ITS IMPACT ON THE AREA. EVERYONE SHOULD PAY VERY CLOSE ATTENTION TO LATEST FORECASTS ON HURRICANE IRENE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 9
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT MON AUG 22 2011
SCZ055-056-221945-
COASTAL GEORGETOWN-INLAND GEORGETOWN-
245 PM EDT MON AUG 22 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS GEORGETOWN COUNTY THROUGH
345 PM EDT...
AT 244 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHWEST OF OATLAND...OR ABOUT 15 MILES NORTHWEST OF GEORGETOWN...
MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS IMPACTED INCLUDE GEORGETOWN...GRAVES...JACKSON...
OATLAND...AND HIGHWAY 51 NEAR OATLAND.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3328 7943 3350 7952 3352 7949 3353 7949
3357 7943 3358 7944 3359 7944 3361 7938
3348 7910
TIME...MOT...LOC 1844Z 322DEG 13KT 3354 7944
IIIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
312 PM EDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG COWARD 33.97N 79.75W
08/20/2011 FLORENCE SC FIRE DEPT/RESCUE
VOLUNTEER FIRE FIGHTER REPORTS SEVERAL TREES DOWN AND
DAMAGE TO AN OLD TOBACCO BARN AND METAL SHED NEAR MCGEE
AND AZALEA RD NEAR COWARD. ALSO TREE DOWN ON A HOUSE
ALONG FRIENDFIELD RD IN THE SAME AREA.
&&
EVENT NUMBER ILM1100520
SRPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 325 PM EDT MON AUG 22 2011 NCZ105-222000- INLAND PENDER- 325 PM EDT MON AUG 22 2011 ...A STRONG THUNDERSTORM WILL MOVE ACROSS PENDER COUNTY THROUGH 400 PM EDT... AT 325 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WHITE STOCKING...OR ABOUT OVER BURGAW...MOVING EAST AT 15 MPH. SOME LOCATIONS IMPACTED INCLUDE BURGAW...MURRAY TOWN AND WHITE STOCKING. HAZARDS INCLUDE... PEA SIZE HAIL. GUSTY WINDS OF 30 TO 40 MPH. THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS... SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. && LAT...LON 3442 7774 3455 7797 3461 7792 3459 7761 TIME...MOT...LOC 1925Z 291DEG 14KT 3454 7783 III
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
442 PM EDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FUNNEL CLOUD 1 NNE HAMPSTEAD 34.38N 77.70W
08/22/2011 PENDER NC 911 CALL CENTER
FUNNEL CLOUD SPOTTED NEAR THE HAMPSTEAD FIRE
DEPARTMENT.
&&
EVENT NUMBER ILM1100521
WEISSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
458 PM EDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM FUNNEL CLOUD 2 N SILVER LAKE 34.18N 77.91W
08/22/2011 NEW HANOVER NC 911 CALL CENTER
MUTLIPLE REPORTS OF A FUNNEL CLOUD NEAR GEORGE ANDERSON
ROAD AND 17TH STREET.
&&
EVENT NUMBER ILM1100522
WEISSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
521 PM EDT MON AUG 22 2011
NCZ108>110-222215-
COASTAL BRUNSWICK-COASTAL NEW HANOVER-INLAND BRUNSWICK-
521 PM EDT MON AUG 22 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS BRUNSWICK AND NEW HANOVER
COUNTIES THROUGH 615 PM EDT...
AT 520 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM KURE BEACH TO BOLIVIA...
MOVING SOUTHWEST AT 20 MPH. THIS LINE OF STORMS DOES HAVE A HISTORY
OF PRODUCING FUNNEL CLOUDS.
SOME LOCATIONS IMPACTED INCLUDE CAROLINA BEACH...BOILING SPRING
LAKES...CIVIE TOWN...LONG BEACH...MILL CREEK...OAK ISLAND...
SOUTHPORT...SUPPLY...BALD HEAD ISLAND...BOLIVIA...CASWELL BEACH AND
HOLDEN BEACH.
HAZARDS INCLUDE...
SMALL HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3392 7794 3384 7797 3387 7803 3388 7803
3391 7809 3390 7839 3413 7816 3411 7794
3411 7793 3411 7786
TIME...MOT...LOC 2120Z 029DEG 16KT 3401 7795 3405 7821
IIIThe Wilmington radar (KLTX), 35 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
1 lightning. Local standard time, as filed.
A house was struck by lightning on Westwood Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343768.